Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Milwaukee, WI

June 18, 20184 counties in Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 18, 2018, 3:21 PM CDT for 4 counties in Wisconsin. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2018, 3:21 PM CDT (20:21 UTC)
Expired
Jun 18, 2018, 3:45 PM CDT
In force
24 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Milwaukee County, WI, Racine County, WI, Walworth County, WI, Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 30 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 3:25 PM CDTTSTM WND DMGMukwonago, WITREES AND LARGE BRANCHES DOWN. TIME EST FROM RADAR.
Jun 18, 3:35 PM CDTTSTM WND DMGWaterford North, WICOUNTY DISPATCH REPORTS TREES AND LARGE BRANCHES DWON AS WELL AS POWER LINES DOWN SCATTERED ALL OVER THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

821 
WUUS53 KMKX 182021
SVRMKX
WIC079-101-127-133-182045-
/O.NEW.KMKX.SV.W.0020.180618T2021Z-180618T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
321 PM CDT MON JUN 18 2018

The National Weather Service in Milwaukee/Sullivan has issued a

* Severe Thunderstorm Warning for...
  Southwestern Milwaukee County in southeastern Wisconsin...
  Northeastern Walworth County in southeastern Wisconsin...
  Western Racine County in southeastern Wisconsin...
  Southeastern Waukesha County in southeastern Wisconsin...

* Until 345 PM CDT.

* At 321 PM CDT, a severe thunderstorm was located near Potter Lake,
  or near Mukwonago, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Waukesha, New Berlin, Muskego, Pewaukee, Hales Corners, Mukwonago,
  East Troy, Wind Lake, Rochester, North Prairie, Big Bend, Browns
  Lake, Bohners Lake, Waterford North, Potter Lake, Eagle Lake,
  Burlington, Waterford, Eagle and Honey Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4276 8862 4307 8823 4286 8794 4261 8827
      4261 8830 4260 8831
TIME...MOT...LOC 2021Z 292DEG 26KT 4285 8840 

HAIL...<.75IN
WIND...60MPH
 
$$

SPM
1 follow-up statement
395 
WWUS53 KMKX 182030
SVSMKX

Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
330 PM CDT MON JUN 18 2018

WIC079-101-127-133-182045-
/O.CON.KMKX.SV.W.0020.000000T0000Z-180618T2045Z/
Milwaukee WI-Walworth WI-Racine WI-Waukesha WI-
330 PM CDT MON JUN 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN MILWAUKEE...NORTHEASTERN WALWORTH...WESTERN RACINE
AND SOUTHEASTERN WAUKESHA COUNTIES...

At 330 PM CDT, a severe thunderstorm was located over Potter Lake, or
over Mukwonago, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Waukesha, New Berlin, Muskego, Hales Corners, Mukwonago, East Troy,
Wind Lake, Rochester, Big Bend, Browns Lake, Bohners Lake, Waterford
North, Potter Lake, Eagle Lake, Burlington, Waterford, Honey Creek,
Abells Corners, North Cape and Troy Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4276 8862 4287 8838 4303 8818 4286 8794
      4261 8827 4261 8830 4260 8831
TIME...MOT...LOC 2030Z 292DEG 26KT 4283 8832 

HAIL...1.00IN
WIND...60MPH
 
$$

SPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:07 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 18, 1:07 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
107 PM CDT Mon Jun 18 2018

.UPDATE...

Storm have begun to fire early this afternoon...a touch farther
south than anticipated. This activity will likely increase in
coverage and intensity over the next couple hours...while slowly
sagging southward ahead of the approaching cold front. A heavy
rain threat and Marginal Risk for severe thunderstorms remains.

&&

.AVIATION(18Z TAFS)...

Showers and thunderstorms are likely this afternoon into the
evening, with a chance then lingering through Tuesday. Thunder
chances will decrease later tonight into Tuesday as the
instability gets shoved southward with a passing cold front.

Winds will shift to the north and then northeast this afternoon
into the evening as the cold front drops through.

Lower ceilings and visibilities are possible with showers/storms.
Widespread lower ceilings are then likely to develop behind the
cold front...possibly hanging on into Tuesday, especially toward
the Illinois border.

&&

.PREV DISCUSSION... (Issued 1015 AM CDT Mon Jun 18 2018)

UPDATE...

The main forecast challenge today is pinning down the timing and
placement of thunderstorm development. There is a boundary across
the forecast area from around Lone Rock to Madison to
Milwaukee...the leftover outflow boundary from previous storms.
Also...the cold front sits farther to the north. The leftover
boundary could serve as a focus point for later storm development,
but right now it looks like it's more likely storms will fire
along the front. Based on this and the meso models that are
handling the current situation the best, think that storms will go
up north of Madison and Milwaukee early this afternoon, with the
line then sagging southward through late afternoon as the front
progresses.

There remains a chance that some of the storms will become severe
this afternoon, but the bigger threat may be heavy rainfall,
especially if the line hangs up for a time.

MARINE...

Some fog is lingering in the Sheboygan area this morning. A cold
front will bring a wind shift and showers/storms to the area by
early afternoon, which will help to improve visibilities. Storms
will then be possible at times through Tuesday night.

Otherwise, winds and waves are expected to stay below Small Craft
Advisory levels through the week.

PREV DISCUSSION... (Issued 615 AM CDT Mon Jun 18 2018)

UPDATE...Showers and a few t-storms will continue to affect the
northern areas next several hours. More isolated activity is then
expected later this morning with more numerous showers and storms
returning this afternoon. Will need to watch temperatures and heat
indices closely as nighttime microphysics satellite enhancement
showing thin spots across southern WI. Temperatures currently in
the mid 70s to around 80 in rain free areas of the south.

AVIATION(12Z TAFS)...Showers and storms across northern CWA will
become more isolated this morning, but then reinvigorate this
afternoon and evening. A passing cold front will act as the focus
for the aftn/eve activity with the potential for a period of lower
clouds in the wake of the front.

PREV DISCUSSION... (Issued 328 AM CDT MON JUN 18 2018)

TODAY AND TONIGHT...Forecast Confidence - Medium to High.

Expect showers and t-storms over far northern CWA to become more
scattered this morning as enhanced forcing from right exit region of
upper jet shifts off to the east, as well as weakening low level
jet.  Upper level jet reinvigorates this afternoon and evening
across northern Great Lakes, resulting in enhanced lift returning.
In addition, upstream mid-level wave over the NE/KS area moves
northeast along upper level ridge and crosses southern/central WI
this afternoon and evening.  During this period, upstream cold front
over northern WI will sag southward across southern WI, exiting
the far south in the late aftn/early eve.

Precipitable water remains incredibly high for mid-June, in the 2-
2.5" range, which is approaching 3 standard deviations.  These
values are off the charts of the Climate Forecast System Reanalysis
with no return interval in the climate record.  Corfidi vectors
decrease to 5 to 15 knots this aftn as frontal boundary slips
through while low level theta-e ridge builds into southern WI. Would
be issuing a Flash Flood Watch had more widespread heavy rainfall
occurred over the weekend.  Deep warm cloud depth and impressive
strength of low level moisture convergence aligned with 850-300mb
flow also highlight heavy rain potential this aftn/eve. Wl reissue
Hydrologic Outlook and continue to focus on heavy rain threat in
SitRep and HWO.

Best chance for severe will be in southern CWA this
afternoon/evening where surface based CAPE may climb to around 2K
joules.  However bulk shear remains less than 25 knots, so not a
great setup.  Hence a few high winds/large hail events possible, but
nothing widespread.

TUESDAY THROUGH WEDNESDAY...Forecast Confidence - Medium.

Deep moisture slow to sag southward and remains over southern WI
into Tuesday night.  Second stronger mid-level short wave crossing
the area wl likely bring more scattered convection to the area later
Tue into Tuesday night.  Southern WI also remains in the elevated
baroclinic zone during this period, even through surface front will
have sagged into northern IL.  Drier conditions looking more likely
for Wednesday.

EXTENDED PERIOD...

WEDNESDAY NIGHT THROUGH MONDAY...Forecast Confidence -
Medium.

Medium range guidance in reasonable agreement on low pressure
passing to the south of the area late in the week into the weekend,
returning shower and t-storms chances to the area. Temperatures
will remain more seasonable during the period.

AVIATION(09Z TAFS)...Isolated to scattered t-storms will affect the
area this morning and then become more widespread this afternoon and
evening as cold front sags across southern WI.  A few storms may
produce strong winds and large hail.  Low level east to northeast
winds in the wake of the front and the lingering moist air may bring
lower ceilings to the area later tonight.

MARINE...Mariners should expect more widespread thunderstorms
to affect nearshore waters this afternoon and tonight as cold front
sags southward across the area.  Until then, more isolated to
scattered activity is expected, especially north of North Point
Light.  Warm, moist air flowing across the cooler near shore waters
may result in some patchy fog developing, especially as the
gustiness subsides ahead of approaching front.  Cold front is
expected to sag southward over the near shore waters between 21Z and
01Z.  Few gusts to 25 knots may accompany rapid wind shift to the
northeast, but should only last 1-2 hours.  Will hold off on issuing
Small Craft Advisory for now.  Waves are expected to remain below 5
feet.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...DDV
Today/Tonight and Aviation/Marine...MBK
Tuesday THROUGH Sunday...MBK
Hazardous weather outlook, Jun 18, 4:20 AM CDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
420 AM CDT Mon Jun 18 2018

WIZ046-047-051-052-056>060-062>072-190930-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
420 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Heat index values will reach the middle to upper 90s across
southern Wisconsin today, especially along and south of a line
from Lone Rock to Madison to Milwaukee.

Isolated to scattered thunderstorms are expected this morning.
More numerous thunderstorms are expected this afternoon and
evening.  There is a marginal risk for severe storms
this afternoon and evening, producing damaging winds and large
hail.

There is also a threat for heavy rainfall producing localized
urban and rural flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for thunderstorms Tuesday into Tuesday night,
and again at times Thursday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ643>646-190930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
420 AM CDT Mon Jun 18 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are expected this morning,
mainly north of North Point Lighthouse. More numerous
thunderstorms are expected this afternoon and evening. There is a
marginal risk for severe storms this afternoon and evening,
producing damaging winds and large hail.

A period of gusty winds will accompany a cold front passage late
this afternoon and early evening. A few gusts to 25 knots are
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are chances for thunderstorms Tuesday into Tuesday night,
and again at times Thursday into the weekend.

www.weather.gov/mkx

MBK

In the hours before

Special weather statement, Jun 18, 2:25 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
225 PM CDT MON JUN 18 2018

WIZ064-065-182000-
Waukesha-Jefferson-
225 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT WAUKESHA AND EASTERN JEFFERSON
COUNTIES...

At 224 PM CDT, a strong thunderstorm was located 7 miles west of
Dousman, or 9 miles east of Jefferson, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Waukesha, New Berlin, Brookfield, Menomonee Falls, Muskego,
Whitewater, Pewaukee, Sussex, Hartland, Mukwonago, Delafield, Elm
Grove, Wales, Okauchee Lake, Wind Lake, Oconomowoc, Merton, Dousman,
North Prairie and Palmyra.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4284 8822 4285 8878 4317 8865 4317 8810
      4284 8810
TIME...MOT...LOC 1924Z 268DEG 36KT 4303 8863

SPM
Special weather statement, Jun 18, 2:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
235 PM CDT MON JUN 18 2018

WIZ057-058-182000-
Dodge-Columbia-
235 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COLUMBIA AND
NORTHWESTERN DODGE COUNTIES...

At 234 PM CDT, a strong thunderstorm was located near Cambria, or 13
miles east of Portage, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Beaver Dam, Waupun, Horicon, Juneau, Pardeeville, Randolph, Rio,
Cambria, Burnett, Fox Lake, Wyocena, Friesland, Atwater, Astico,
South Beaver Dam and Minnesota Junction.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4363 8912 4363 8865 4339 8867 4346 8930
      4364 8929 4364 8913
TIME...MOT...LOC 1934Z 273DEG 35KT 4355 8920

SPM
Special weather statement, Jun 18, 3:04 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
304 PM CDT MON JUN 18 2018

WIZ064>066-182030-
Waukesha-Milwaukee-Jefferson-
304 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT MILWAUKEE...WAUKESHA AND
SOUTHEASTERN JEFFERSON COUNTIES...

At 304 PM CDT, a strong thunderstorm was located over Waukesha,
moving east at 35 mph.

Winds of 40 to 45 mph are possible with this storm.

Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Greenfield, Menomonee Falls, Oak Creek, Muskego, South Milwaukee,
Cudahy, Whitewater, Whitefish Bay, Greendale, Pewaukee, Sussex, St.
Francis, Hartland and Hales Corners.

LAT...LON 4284 8784 4284 8825 4285 8893 4295 8840
      4319 8833 4312 8790 4309 8787 4302 8790
      4296 8785 4288 8785 4285 8783
TIME...MOT...LOC 2004Z 275DEG 30KT 4300 8822

SPM
Special weather statement, Jun 18, 3:07 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
307 PM CDT MON JUN 18 2018

WIZ058-182030-
Dodge-
307 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DODGE COUNTY...

At 306 PM CDT, a strong thunderstorm was located near Fall River, or
near Beaver Dam, moving southeast at 35 mph.

Winds of 40 to 45 mph are possible with this storm.

Locations impacted include...
Watertown, Beaver Dam, Columbus, Juneau, Hustisford, Lebanon,
Reeseville, Richwood, Clyman, Lowell, Danville, South Beaver Dam and
Leipsig.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4326 8847 4320 8856 4320 8887 4333 8901
      4347 8901 4353 8892
TIME...MOT...LOC 2006Z 315DEG 31KT 4342 8894

SPM
Special weather statement, Jun 18, 3:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
317 PM CDT MON JUN 18 2018

WIZ070>072-182100-
Walworth-Racine-Kenosha-
317 PM CDT MON JUN 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WALWORTH...RACINE AND
WESTERN KENOSHA COUNTIES...

At 317 PM CDT, a strong thunderstorm was located near East Troy,
moving southeast at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Whitewater, Elkhorn, Lake Geneva, Twin Lakes, Union Grove, East Troy,
Wind Lake, Rochester, Powers Lake, Browns Lake, Waterford North,
Potter Lake, Eagle Lake, Bohners Lake, Pell Lake, Caledonia,
Burlington, Waterford, Springfield and La Grange.

LAT...LON 4284 8877 4284 8785 4250 8827
TIME...MOT...LOC 2017Z 314DEG 27KT 4282 8845

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:14 PM CDTSpecial Weather StatementMKXSauk46 min
Jun 18, 12:36 AM CDTSpecial Weather StatementMKXFond du Lac54 min
Jun 18, 2:33 AM CDTAreal Flood AdvisoryMKXFond du Lac117 min
Jun 18, 2:25 PM CDTSpecial Weather StatementMKXWaukesha35 min
Jun 18, 2:35 PM CDTSpecial Weather StatementMKXDodge25 min
Jun 18, 3:04 PM CDTSpecial Weather StatementMKXMilwaukee, Waukesha26 min
Jun 18, 3:07 PM CDTSpecial Weather StatementMKXDodge23 min
Jun 18, 3:11 PM CDTAreal Flood AdvisoryMKXMilwaukee, Waukesha3 hr
Jun 18, 3:17 PM CDTSpecial Weather StatementMKXWalworth43 min
Jun 18, 3:37 PM CDTSpecial Marine WarningMKX53 min
Jun 18, 3:37 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine38 min
Jun 18, 4:01 PM CDTSpecial Weather StatementMKXWalworth44 min
Jun 18, 4:17 PM CDTSevere Thunderstorm WarningMKXKenosha, Racine, Walworth28 min
Jun 18, 4:22 PM CDTSpecial Weather StatementMKXIowa23 min
Jun 18, 4:28 PM CDTAreal Flood AdvisoryMKXKenosha, Racine3 hr
Jun 18, 4:29 PM CDTSpecial Marine WarningMKX46 min
Jun 18, 4:29 PM CDTSevere Thunderstorm WarningMKXKenosha27 min
Jun 18, 5:31 PM CDTSpecial Weather StatementMKXRock29 min
Jun 18, 5:43 PM CDTAreal Flood AdvisoryMKXRock, Walworth3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.